Pennsylvania, 2017

Damaging Winds in Pennsylvania, August 19, 2017

August 19, 2017 · NWS BGM · 2 events in 2 counties and zones

A weak surface front moved across the state of Pennsylvania on Saturday and generated showers and thunderstorms. As these storms moved east, they interacted with an unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak surface front moved across the state of Pennsylvania on Saturday and generated showers and thunderstorms. As these storms moved east, they interacted with an unstable environment. Some of these storms became severe and caused damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 19, 2:02 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 19, 2:02 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
302 PM EDT Sat Aug 19 2017

.SYNOPSIS...
An upper level disturbance will move across NY and PA this
afternoon and evening bringing scattered showers and isolated
thunderstorms to our area. After this disturbance passes by,
high pressure will build into our region for Sunday and Monday
with fair weather and seasonable temperatures. The next chance
for precipitation will come Tuesday as a cold front approaches
the region.

&&

.NEAR TERM /THROUGH SUNDAY/...
Scattered showers are developing across western NY and northwest
Pennsylvania as weak capping indicated on the 12z Buffalo
sounding begins to break down. Strongest storms are beginning to
develop over eastern Ohio and these will track east-southeast
across western Pa during the next few hours remaining well to
our south and west. Latest HRRR and RAP forecasts continue to
indicate only marginal levels of instability in our area with
MLCAPE values maxing out near or just above 500 J/kg and the
best chances for organized convection remaining to our south and
west. We are expecting scattered showers with isolated thunder
to move across our area during the mid afternoon through early
evening followed by clearing overnight, then patchy low clouds
and fog around daybreak Sunday. Sunday looks like a mostly sunny
and seasonably warm day with highs in the mid 70s to lower 80s
as high pressure builds across the area.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
300 PM EDT Update...
Minor changes were made to the previous forecast. Zonal flows
will prevail over the region from Sunday night through Tuesday
morning, combined with ridging at mid-lvls and surface high
pressure. This combination will result in mostly sunny skies,
above normal temperatures with no chance for precip.

Temps Monday night will range in the mid 50s/low 60s. Temps Tues
afternoon will rise into the mid/upper 80s and fall into the 60s
Tues night.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
300 PM EDT Update...
Updated with new WPC guidance...
Surface high pressure will slide off to the east early Tuesday
morning as the next storm system approaches the region from the
west. There continues to be fairly decent model agreement on the
timing of the next system with showers moving into western NY
as a sfc low moves NE into Quebec Tuesday night and a fropa
moves across Ny/PA Tues night. Showers and thunderstorms are
likely across the region late Tuesday evening into Tuesday
night. This could be our next shot for a widespread rainfall
event. The upper level shortwave that will force the sfc
low/fropa across the region will be slow to move east, thus
showers and and a possible rumble of thunder will be possible
through Thursday. High pressure is expected to build back into
the area Thurs evening.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered showers with isolated thunder will develop across the
area this afternoon into this evening. A shower is possible at
any of the TAF sites between 19z and 01z today and have included
a tempo group at BGM/ELM/AVP for a showers where we believe the
best chance for a shower will be. After 01z skies will become
clear to partly cloudy with patches of low cloud and fog after
06z. Skies will become mostly sunny on Sunday with just
scattered cu. Winds will be west at 10 to 15 kts with a few
higher gusts this afternoon, northwest at less than 10 kts
tonight and west at around 10 kts on Sunday.

Outlook...

Sunday through Monday...VFR. Possible IFR in valley fog early.

Tuesday...Restrictions possible in thunderstorms.

Wednesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...DJN/MSE
SHORT TERM...KAH
LONG TERM...KAH
AVIATION...DJN/MSE
Hazardous weather outlook, Aug 19, 1:23 PM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
223 PM EDT Sat Aug 19 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-201830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
223 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MSE

In the hours before

Special weather statement, Aug 19, 4:34 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
534 PM EDT SAT AUG 19 2017

NYZ055-056-192215-
Tioga NY-Broome NY-
534 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND TIOGA
COUNTIES UNTIL 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or 8 miles north of Waverly, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vestal, Johnson City, Endicott, Barton, Maine, Waverly, Owego, Newark
Valley, Candor and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4215 7655 4216 7653 4222 7654 4224 7653
      4227 7591 4201 7603 4203 7655 4205 7654
      4207 7655 4213 7656
TIME...MOT...LOC 2134Z 278DEG 22KT 4213 7650

BJT
Special weather statement, Aug 19, 4:40 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
540 PM EDT SAT AUG 19 2017

NYZ044-045-055-056-192245-
Chenango NY-Cortland NY-Tioga NY-Broome NY-
540 PM EDT SAT AUG 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
BROOME...SOUTHEASTERN CORTLAND...NORTHEASTERN TIOGA AND CENTRAL
CHENANGO COUNTIES UNTIL 645 PM EDT...

At 540 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near East Freetown to Berkshire. Movement was
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Norwich, Guilford, Nanticoke, Coventry, Greene, Oxford, Berkshire,
Cincinnatus, Preston and Willet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4256 7538 4219 7559 4229 7625 4258 7595
TIME...MOT...LOC 2140Z 276DEG 26KT 4252 7594 4231 7618

BJT
Special weather statement, Aug 19, 5:15 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT SAT AUG 19 2017

NYZ055-056-192300-
Tioga NY-Broome NY-
615 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND
SOUTHEASTERN TIOGA COUNTIES UNTIL 700 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Corners, or over Endicott, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Port Dickinson, Nws Binghamton and Apalachin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4202 7622 4221 7609 4220 7564 4200 7566
TIME...MOT...LOC 2215Z 274DEG 25KT 4211 7611

BJT
Special weather statement, Aug 19, 5:31 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
631 PM EDT SAT AUG 19 2017

PAZ038-192315-
Bradford PA-
631 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BRADFORD COUNTY
UNTIL 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sylvania, or near Troy, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sayre, Athens, Towanda, Ridgebury, Troy, Sheshequin, Ulster,
Litchfield, North Towanda and West Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4199 7637 4169 7643 4173 7689 4174 7690
      4196 7692
TIME...MOT...LOC 2231Z 272DEG 32KT 4186 7687

BJT
Special weather statement, Aug 19, 5:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
643 PM EDT SAT AUG 19 2017

NYZ046-057-192330-
Otsego NY-Delaware NY-
643 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN OTSEGO AND NORTHWESTERN
DELAWARE COUNTIES UNTIL 730 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gilbertsville, or 11 miles west of Oneonta, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneonta, Davenport, Maryland, Westville, Kortright, New Lisbon,
Otego, Morris, Milford and Gilbertsville.

LAT...LON 4237 7534 4253 7538 4255 7537 4257 7533
      4267 7486 4235 7473
TIME...MOT...LOC 2243Z 265DEG 34KT 4248 7529

BJT
Special weather statement, Aug 19, 5:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
656 PM EDT SAT AUG 19 2017

NYZ045-056-057-200000-
Chenango NY-Broome NY-Delaware NY-
656 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...
SOUTHWESTERN DELAWARE AND SOUTH CENTRAL CHENANGO COUNTIES UNTIL 800
PM EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windsor, or 12 miles east of Binghamton, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walton, Sanford, Colchester, Deposit, Hamden, Windsor, Afton,
Harvard, Harpursville and Nineveh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4198 7502 4201 7575 4223 7568 4224 7497
TIME...MOT...LOC 2256Z 272DEG 29KT 4210 7567

BJT

The radar

The Binghamton radar (KBGM), 80 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
August 19, 6:05 PM EST to 6:15 PM EST
Where
Bradford County, 1.24 mi NE of Troy
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
41.790, -76.780

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees near the town of Troy and Ridgebury township.

Thunderstorm Wind, Susquehanna

When
August 19, 6:50 PM EST to 7:00 PM EST
Where
Susquehanna County, 0.86 mi SE of Gibson
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
41.790, -75.640

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees in Harford and Ararat, PA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712296, 712297.